Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 21, 2016, 2:04 AM CDT for Borden County, Scurry County, Texas. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2016, 2:04 AM CDT (07:04 UTC)
- Expired
- Apr 21, 2016, 3:00 AM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Borden County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 2:30 AM CDT | HAIL 0.88 | 14 E Gail, TX | 15 MINUTES OF HEAVY RAIN AND HAIL BETWEEN 230 AND 245 AM CDT, NICKEL SIZE HAIL COVERED THE GROUND. |
| Apr 21, 2:50 AM CDT | HAIL 1.5 | 10 W Snyder, TX | HAIL OF QUARTER TO PING PONG BALL SIZE FELL FROM 250 TO 300 AM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 1:44 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2940 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
409
WUUS54 KMAF 210704
SVRMAF
TXC033-415-210800-
/O.NEW.KMAF.SV.W.0032.160421T0704Z-160421T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 AM CDT THU APR 21 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BORDEN COUNTY IN WESTERN TEXAS...
NORTHWESTERN SCURRY COUNTY IN WESTERN TEXAS...
* UNTIL 300 AM CDT
* AT 204 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
GAIL...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GAIL...MESQUITE...ARAH...FLUVANNA...KNAPP AND RANDALLS CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3263 10105 3264 10139 3273 10168 3296 10168
3296 10117 3297 10104
TIME...MOT...LOC 0704Z 332DEG 22KT 3294 10137
HAIL...1.25IN
WIND...60MPH
$$
491 follow-up statement
765
WWUS54 KMAF 210732
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 AM CDT THU APR 21 2016
TXC033-415-210800-
/O.CON.KMAF.SV.W.0032.000000T0000Z-160421T0800Z/
BORDEN TX-SCURRY TX-
232 AM CDT THU APR 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR BORDEN AND NORTHWESTERN SCURRY COUNTIES...
AT 232 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARAH...OR 14
MILES EAST OF GAIL...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GAIL...MESQUITE...ARAH...FLUVANNA...KNAPP AND RANDALLS CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3263 10105 3264 10139 3273 10168 3296 10168
3296 10117 3297 10104
TIME...MOT...LOC 0732Z 302DEG 27KT 3281 10119
HAIL...1.25IN
WIND...60MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 12:27 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 21, 12:27 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1227 AM CDT THU APR 21 2016 .DISCUSSION... See aviation discussion below. && .AVIATION... Wind shift approx 60 miles ne of MAF and is moving at 22kts with anticipated arrival around 0730-08Z HOB/MAF. Convective concerns are mostly well to the ne and have omitted any mention in TAFs. MVFR/IFR CIGS are expected in wake of a wind shift and have included at all TAFs for now. Soundings indicate lifting/clearing by 18Z across the w and btwn 18Z-21Z MAF. && .PREV DISCUSSION... /issued 621 PM CDT WED APR 20 2016/ DISCUSSION... See aviation discussion below. AVIATION... Mainly VFR conditions are expected overnight at the west Texas and southeast New Mexico terminals. After midnight a complex of thunderstorms is expected to move into the eastern Permian Basin from the Texas Panhandle and move south through the eastern Permian Basin Friday morning. These storms will bring with it a wind shift with gusty north to northeast winds along with a period of prevailing or tempo MVFR ceilings at most of the terminals by the 12-15z Friday timeframe. 12 PREV DISCUSSION... /issued 228 PM CDT WED APR 20 2016/ DISCUSSION... Over the past 24 hours, the upper pattern has become more progressive with the upper low finally making its way into the northern plains. Broad cyclonic flow continues to affect the region however, and given ample moisture, a few showers and thunderstorms are possible this afternoon and this evening, mainly across far eastern portions of the forecast area. The best chance for convection through this evening will be across the Lower Trans Pecos/Stockton Plateau, where a couple of storms have already developed as of 2PM CDT along a lingering outflow boundary from last night's convection. Storms this afternoon and evening are not expected to be severe, though stronger storms could produce gusty wind and hail. The main focus is late tonight and early Thursday morning, as a shortwave is progged to round the back of the departing low, pushing a cold front through the Texas Panhandle overnight. Thunderstorms are expected to initiate this afternoon across the northern Panhandle, gradually growing upscale and developing into an MCS along the advancing boundary. High-resolution guidance indicates a prevailing south-southeast motion of the complex as it becomes outflow dominated, with storms moving into the Western Low Rolling Plains by around 09Z/4AM CDT. While the core of the MCS is expected to move into the Big Country, additional thunderstorms/thunderstorm clusters are possible across the northern Permian Basin along the front/outflow boundary, with a continued southward movement through the early morning hours. The greatest chance for strong to severe storms late tonight and early Thursday looks to be across the Western Low Rolling Plains, where bulk shear will be around 35-40KT coincident with CAPE values around 1500J/kg. The primary threats will likely evolve to be damaging wind and locally heavy rainfall, though hail cannot be ruled out. Given the amount of moisture tonight as well as expected cloud cover, lows will be mild, generally in the 50s, with some 60s possible south and east. Through the day on Thursday, the threat of thunderstorms will gradually move south with the front/outflow boundary, with strongest storms expected to be east of the forecast area. As cooler air filters in behind the front, temperatures Thursday are expected to be in the 70s to lower 80s, with a few readings in the lower 90s in the Rio Grande Valley. Ridging builds over the region on Friday allowing temperatures to moderate, with just a slight chance of showers and thunderstorms, mainly confined to the higher terrain and the Big Bend Area. On Saturday, an upper low is progged to move across northern Mexico, which will yield an increased chance of thunderstorms, mainly along and south of the Pecos River Saturday afternoon and evening. On Sunday morning, precipitation will have moved east of the area, with breezy westerly winds developing and temperatures climbing above normal Sunday afternoon. Precipitation chances remain slim through the remainder of the extended, with above normal temperatures expected to continue well into next week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 54 77 56 / 30 10 0 0 Carlsbad 80 53 82 55 / 10 10 10 10 Dryden 85 63 83 63 / 20 20 20 10 Fort Stockton 80 57 79 59 / 20 10 10 10 Guadalupe Pass 74 52 76 54 / 10 10 20 20 Hobbs 76 49 78 51 / 10 10 0 0 Marfa 78 47 77 49 / 10 10 20 20 Midland Intl Airport 78 54 79 56 / 20 10 0 0 Odessa 78 55 80 57 / 20 10 0 0 Wink 82 57 84 58 / 10 10 10 10 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. &&
Hazardous weather outlook, Apr 20, 2:12 PM CDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 212 PM CDT WED APR 20 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 212 PM CDT WED APR 20 2016 /112 PM MDT WED APR 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE LOWER TRANS PECOS INTO THE BIG BEND REGION, AND PERHAPS THE EASTERN PERMIAN BASIN, THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE PENNY TO QUARTER SIZE HAIL AND WIND GUSTS OVER 50 MPH. A COMPLEX OF THUNDERSTORMS IS EXPECTED TO TRACK SOUTHEASTWARD OVER PORTIONS OF THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE TONIGHT. THESE STORMS COULD PRODUCE WINDS NEAR 60 MPH, AND PERHAPS PENNY TO NICKEL SIZE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING STORMS COULD BE ONGOING OVER THE EASTERN PERMIAN BASIN THURSDAY MORNING. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 12:56 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 49 min |
| Apr 21, 1:59 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 61 min |
| Apr 21, 2:08 AM CDT | Special Weather Statement | MAF | Scurry | 67 min |
| Apr 21, 3:03 AM CDT | Special Weather Statement | MAF | Howard, Scurry | 57 min |
| Apr 21, 3:17 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 58 min |
| Apr 21, 3:24 AM CDT | Special Weather Statement | MAF | Gaines | 51 min |
| Apr 21, 3:46 AM CDT | Special Weather Statement | MAF | Mitchell | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.